Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Cheyenne, WY

July 2, 2017Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2017, 5:58 PM MDT for Cheyenne County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 5:58 PM MDT (23:58 UTC)
Expired
Jul 2, 2017, 6:45 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:28 PM MDTHAIL 16 Nnw Sidney, NENICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS55 KCYS 022358
SVRCYS
NEC033-030045-
/O.NEW.KCYS.SV.W.0055.170702T2358Z-170703T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
558 PM MDT SUN JUL 2 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Cheyenne County in the Panhandle of Nebraska...

* Until 645 PM MDT

* At 557 PM MDT, a severe thunderstorm was located 8 miles west of 
  Gurley, or 13 miles northwest of Sidney, moving east-southeast at 
  15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  central Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10320 4135 10314 4130 10288 4116 10297
TIME...MOT...LOC 2357Z 286DEG 14KT 4129 10313 

HAIL...1.25IN
WIND...<50MPH
 
$$

Emanuel
2 follow-up statements
016 
WWUS55 KCYS 030027
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
627 PM MDT SUN JUL 2 2017

NEC033-030045-
/O.CON.KCYS.SV.W.0055.000000T0000Z-170703T0045Z/
Cheyenne NE-
627 PM MDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL CHEYENNE COUNTY...

At 626 PM MDT, a severe thunderstorm was located near Brownson, or
near Sidney, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
central Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 10315 4128 10305 4125 10291 4116 10297
TIME...MOT...LOC 0026Z 300DEG 13KT 4123 10302 

HAIL...1.00IN
WIND...<50MPH
 
$$

Emanuel
607 
WWUS55 KCYS 030038
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
638 PM MDT SUN JUL 2 2017

NEC033-030047-
/O.EXP.KCYS.SV.W.0055.000000T0000Z-170703T0045Z/
Cheyenne NE-
638 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY WILL
EXPIRE AT 645 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4126 10315 4128 10305 4125 10291 4116 10297
TIME...MOT...LOC 0037Z 286DEG 14KT 4122 10298 

$$

Emanuel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:37 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 3:37 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
337 PM MDT Sun Jul 2 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 335 PM MDT Sun Jul 2 2017

Current KCYS radar loop shows thunderstorms developing near the
Pine Ridge from north of Lusk southeast towards Alliance Nebraska
this afternoon. A stalled frontal boundary, which stretches from
far eastern Wyoming into central Nebraska, is responsible for
this activity so far where the ample moisture is located.
Generally, these thunderstorms have been weak and lacking in
structure. However, a weak disturbance aloft is forecast to push
into eastern Wyoming this evening, and may enhance convection
across the eastern Plains into tonight along with 0-6km shear.
Models have been trending slower with the disturbance today, which
makes sense given its current location based on watervapor
imagery. Combined with high cirrus clouds moving into the area,
this may limit thunderstorms from becoming strong to severe across
western Nebraska. The best chance for strong to locally severe
thunderstorms will be east of a line from Chadron to Sidney
Nebraska.

Models indicate the upper level disturbance stalling over the
Dakotas and central Nebraska on Monday, and moving slowly eastward
on Tuesday. Can not rule out some showers and thunderstorms east
of Interstate 25 during the afternoon and evening hours. However,
no strong or severe thunderstorms are expected at this time. Most
of the area will be dry outside of the mountains. High temperatures
will be similar compared to today with afternoon readings in the
80's to low 90's, with western Nebraska likely a few degrees
cooler due to the location of the disturbance. Tuesday will be
similar to Monday, but a few degrees warmer as the strong upper
level high begins to develop to the southwest. Model soundings do
indicate the potential for a few thunder-showers to develop along
the Laramie Range and move eastward towards western Nebraska
before dissipating in the afternoon. Added 15 to 20 percent POP
since most models show a surface convergence boundary near the
I-25 corridor Tuesday afternoon. Any activity on Tuesday should
not be intense due to warmer air aloft.

.LONG TERM...Wednesday through Saturday

A strong upper-level ridge centered over the 4 Corners region will
promote a very warm, and generally dry period of weather thru most
of next week. The models are in good agreement w/ H7 temps ranging
from +14 to +18 deg C. This, combined w/ strong subsidence beneath
the ridge should yield widespread highs in the 90s, perhaps closer
to 100 F over the lower elevations from east central Wyoming, into
the western Nebraska Panhandle. Consensus MOS guidance appears too
low in this pattern, so will favor a high temperature forecast 3-5
degrees warmer than national blended models suggest. Precipitation
chances should remain fairly low outside of the mountains for much
of the period. However, better chances for more widespread showers
and storms may arrive by Fri and/or Sat as ridging aloft begins to
flatten somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1212 PM MDT Sun Jul 2 2017

VFR prevails. Isolated showers and thunderstorms are possible late
this afternoon through early evening, but overall coverage appears
too limited to say w/confidence which terminals will have the best
chance of experiencing convection. That said, VCTS wording was not
included w/ this TAF issuance. Thunderstorms may be accompanied by
brief MVFR conditions, small hail and gusty/erratic surface winds.

&&

.FIRE WEATHER...
Issued at 236 PM MDT Sun Jul 2 2017

Fire Weather concerns will be low through the middle of the week,
primarily due to relatively light winds across the area. Relative
humidities will be lowest across southeast Wyoming with daytime
minimums between 10 to 15 percent, mainly along and west of
Interstate 25. A slight chance of thunderstorms is expected each
afternoon, with the best potential this afternoon and into this
evening east of the Laramie Range. Very warm temperatures with low
chances of precipitation are expected for late this week as a
strong high pressure builds over the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 2, 4:04 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
404 AM MDT Sun Jul 2 2017

WYZ101>119-031200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
404 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across the southeast
Wyoming mountains and eastern plains late this afternoon and early
this evening. Gusty winds may accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A few non-severe afternoon thunderstorms will be possible again
Monday across the southeast Wyoming mountains and along the
Cheyenne Ridge.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-031200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
404 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across the western
Nebraska Panhandle late this afternoon and this evening. A few
thunderstorms may become strong to severe containing large hail
and damaging winds. Areas from Chadron to Sidney will be best
positioned to see these stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A few non-severe afternoon thunderstorms will be possible again
Monday across the central and southern Nebraska Panhandle.

.Spotter information statement...

Spotter activation may be necessary later this afternoon and
evening for the western Nebraska Panhandle.

In the hours before

Special weather statement, Jul 2, 5:22 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT SUN JUL 2 2017

NEZ055-030000-
Cheyenne NE-
522 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY
UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 14 miles northeast of Sidney, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lodgepole.

LAT...LON 4132 10294 4137 10287 4132 10261 4113 10261
TIME...MOT...LOC 2321Z 298DEG 14KT 4133 10286

Emanuel
Local storm report, Jul 2, 5:23 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST 15 E SINCLAIR           41.78N 106.83W
07/02/2017  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WALCOTT JUNCTION.

&&

MJAMSKI
Local storm report, Jul 2, 5:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             25 NE LUSK              43.02N 104.10W
07/02/2017  E1.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZE HAILSTONES.

&&

MJAMSKI
Local storm report, Jul 2, 5:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             DALTON                  41.41N 102.97W
07/02/2017  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Jul 2, 5:47 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 PM MDT SUN JUL 2 2017

NEZ055-030030-
Cheyenne NE-
547 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 630
PM MDT...

At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sunol to 7 miles north of Potter. Movement
was southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sidney, Lodgepole, Colton, Sunol, Brownson and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 41 and
76.

LAT...LON 4100 10263 4118 10329 4138 10334 4126 10269
      4106 10260
TIME...MOT...LOC 2347Z 334DEG 10KT 4122 10275 4133 10328

Emanuel
Special weather statement, Jul 2, 5:51 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT SUN JUL 2 2017

NEZ095-030030-
North Sioux NE-
551 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 630
PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Harrison, or 30 miles east of Lusk, moving southeast
at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northern Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4282 10395 4290 10383 4277 10354 4262 10366
TIME...MOT...LOC 2350Z 306DEG 22KT 4280 10386

Emanuel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:16 PM MDTSpecial Weather StatementCYSCheyenne29 min
Jul 2, 4:34 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 2, 5:05 PM MDTSevere Thunderstorm WarningCYSSioux40 min
Jul 2, 5:22 PM MDTSpecial Weather StatementCYSCheyenne38 min
Jul 2, 5:47 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 2, 5:51 PM MDTSpecial Weather StatementCYSSioux39 min
Jul 2, 5:55 PM MDTSevere Thunderstorm WarningCYSSioux19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.